New Mexico, 2018High Wind in New Mexico, February 15, 2018
February 15, 2018 · NWS MAF · 1 event in 1 county or zone
An upper level trough will approach the region Thursday, resulting high winds mixing down to the surface in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough will approach the region Thursday, resulting high winds mixing down to the surface in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 15, 4:01 AM MST, 59 minutes earlier.
Area forecast discussion, Feb 15, 4:01 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
501 AM CST Thu Feb 15 2018
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions with an abundance of mid and high level clouds are
expected at the west Texas and southeast New Mexico terminals the
next 24 hours. Light winds this morning will become southwest
during the afternoon at 15 to 25 mph and gusty. Winds will become
west and diminish to 5 to 15 mph tonight.
12
&&
.PREV DISCUSSION... /issued 258 AM CST Thu Feb 15 2018/
DISCUSSION...
Long fetch sw flow aloft has tapped Pacific moisture along and s of
the strong upper-level jet that stretches from AZ-CO-IA. Meanwhile
persistent se low-level flow across the W TX plains has brought
higher dwpnts thru the PB. Lee trough will move farther e today,
probably even e of MAF by 00Z. Despite high clouds it will again be
warm today along and e of trough, 15-20 degrees above normal. High
wind warning is still in effect for GDP Mtns, NAM12 cross section
shows well develop mtn wave today. Early this AM there was quite
abit of precip across AZ/wrn NM, but will tend to wane through day
and is expected to remain w of the CWFA thru at least 06Z/Fri.
Thereafter a strong cold front will move thru plains early Fri AM
and as said jet moves ewd precip is expected to renew across the
far wrn CWFA around 15Z-18Z Fri and then expand e, but a narrow
axis INVOF RRQ of jet and secondary jet approaching from the sw.
The general trend again is for the precip axis to shift a little
farther n Sat AM, highest PoPs n of I-20. MOS PoPs have decreased
some too. Still there could .50" or so across GDP Mtns/SE NM and
20"-25" across the nrn tier of CWFA. Much cooler still looks to
be a good be on Fri. GFS continues to insist on precip
redeveloping early Sun AM INVOF Presidio Valley (less on
ECMWF/NAM12) then expands as it moves e-ne, apparently in assocn
with divergence between a jet approaching Baja CA and fading RRQ
of jet to the ne and is coincident with pocket elevated
instablilty (- TSRA?), even into Mon. This will mostly depend on
the Baja jet as GFS tracks the jet ne into the PB Mon AM. Pretty
consistent signal of gradual warming Sat-Mon. A cold front may
bisect the NE CWFA Tue from around a Lamesa-Big Spring, thus
mostly above normal temps s of the front Tue. Front surges s Tue
night/Wed AM setting up a cool day with possibly some RA around
the area. It is interesting that jet energy will probably remain a
factor even into the late extended periods of next Thur.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 50 55 36 / 0 10 20 40
Carlsbad 76 53 55 36 / 0 20 50 50
Dryden 84 57 69 46 / 0 0 10 20
Fort Stockton 85 49 58 43 / 0 10 10 20
Guadalupe Pass 66 43 50 42 / 0 10 50 50
Hobbs 73 42 46 35 / 0 10 30 50
Marfa 79 44 63 36 / 0 10 10 20
Midland Intl Airport 81 48 55 39 / 0 10 10 40
Odessa 82 46 53 38 / 0 10 10 30
Wink 82 49 56 36 / 0 10 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 10 PM MST this evening for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 10 PM MST this evening for Guadalupe
Mountains.
&&
99/99Hazardous weather outlook, Feb 15, 2:56 AM MST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
356 AM CST Thu Feb 15 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
356 AM CST Thu Feb 15 2018 /256 AM MST Thu Feb 15 2018/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...TODAY AND TONIGHT
Strong winds are expected in the Guadalupe Mountains through this
evening. A High Wind Warning is in effect.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- February 15, 5:00 AM MST to 11:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Hawaii, February 15 to 19, 20182 deaths · 50 kt wind · 18 events
- Tornado and Flooding in Pennsylvania, February 15 to 16, 2018$55,000 · EF1 · 28 events
- Wildfire in Missouri, February 15, 2018$250,000 · 1 event
- Flooding in Indiana, February 15 to 28, 2018$100,000 · 4 events
- Strong Wind in Kentucky, February 15, 2018$22,000 · 22 events
- Strong Wind in Illinois, February 15, 2018$19,000 · 19 events
- Flood in Ohio, February 15 to 16, 2018$25,000 · 1 event
- Strong Wind in Missouri, February 15, 2018$11,000 · 11 events
- Strong Wind in Indiana, February 15, 2018$6,000 · 6 events
- High Wind in Texas, February 15, 201859 kt wind · 2 events
- Wildfire in Oklahoma, February 15, 20181 event
- High Wind in Hawaii, February 15 to 16, 201861 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732623.